FDA Warns Taking These Antibiotics Could Rupture Aorta

FDA warning about increased risk of ruptures or tears in the aorta blood vessel with fluoroquinolone antibiotics in certain patients

A U.S. Food and Drug Administration (FDA) review found that fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the main artery of the body, called the aorta.  These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death.  They can occur with fluoroquinolones for systemic use given by mouth or through an injection.

Fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available.  People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly.  We are requiring that a new warning about this risk be added to the prescribing information and patient Medication Guide for all fluoroquinolones.

Please visit the FDA webite for more details on this announcement, and what you need to do if you have been prescribed these antibiotics.

FDA Website
By |2019-01-08T21:20:10+00:00January 8th, 2019|Medical Malpractice, Medical Recalls, Negligence|0 Comments